The Leray-Gårding method for finite difference schemes
Journal de l’École polytechnique — Mathématiques, Volume 2 (2015), pp. 297-331.

In the fifties, Leray and Gårding have developed a multiplier technique for deriving a priori estimates for solutions to scalar hyperbolic equations. The existence of such a multiplier is the starting point of the argument by Rauch [23] for the derivation of semigroup estimates for hyperbolic initial boundary value problems. In this article, we explain how this multiplier technique can be adapted to the framework of finite difference approximations of transport equations. The technique applies to numerical schemes with arbitrarily many time levels. The existence and properties of the multiplier enable us to derive optimal semigroup estimates for fully discrete hyperbolic initial boundary value problems.

Dans les années 1950, Leray et Gårding ont développé une technique de multiplicateur pour obtenir des estimations a priori de solutions d’équations hyperboliques scalaires. L’existence d’un multiplicateur est le point de départ du travail de Rauch [23] pour montrer des estimations de semi-groupe pour les problèmes aux limites hyperboliques. Dans cet article, nous expliquons comment cette technique de multiplicateur peut être adaptée au cadre des schémas aux différences finies pour les équations de transport. Ce travail s’applique à des schémas numériques multi-pas en temps. L’existence et les propriétés du multiplicateur nous permettent d’obtenir des estimations de semi-groupe optimales pour des versions totalement discrètes des problèmes aux limites hyperboliques.

Received:
Accepted:
DOI: 10.5802/jep.25
Classification: 65M06, 65M12, 35L03, 35L04
Keywords: Hyperbolic equations, difference approximations, stability, boundary conditions, semigroup
Mot clés : Équations hyperboliques, différences finies, stabilité, conditions aux limites, semi-groupe
Jean-François Coulombel 1

1 CNRS & Université de Nantes, Laboratoire de Mathématiques Jean Leray (UMR CNRS 6629) 2 rue de la Houssinière, BP 92208, 44322 Nantes Cedex 3, France
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{JEP_2015__2__297_0,
     author = {Jean-Fran\c{c}ois Coulombel},
     title = {The {Leray-G\r{a}rding} method for finite~difference schemes},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {297--331},
     publisher = {\'Ecole polytechnique},
     volume = {2},
     year = {2015},
     doi = {10.5802/jep.25},
     zbl = {1328.65175},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.25/}
}
TY  - JOUR
AU  - Jean-François Coulombel
TI  - The Leray-Gårding method for finite difference schemes
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2015
SP  - 297
EP  - 331
VL  - 2
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.25/
DO  - 10.5802/jep.25
LA  - en
ID  - JEP_2015__2__297_0
ER  - 
%0 Journal Article
%A Jean-François Coulombel
%T The Leray-Gårding method for finite difference schemes
%J Journal de l’École polytechnique — Mathématiques
%D 2015
%P 297-331
%V 2
%I École polytechnique
%U https://jep.centre-mersenne.org/articles/10.5802/jep.25/
%R 10.5802/jep.25
%G en
%F JEP_2015__2__297_0
Jean-François Coulombel. The Leray-Gårding method for finite difference schemes. Journal de l’École polytechnique — Mathématiques, Volume 2 (2015), pp. 297-331. doi : 10.5802/jep.25. https://jep.centre-mersenne.org/articles/10.5802/jep.25/

[1] S. Abarbanel & D. Gottlieb - “A note on the leap-frog scheme in two and three space dimensions”, J. Comput. Phys. 21 (1976) no. 3, p. 351-355 | DOI | Zbl

[2] S. Abarbanel & D. Gottlieb - “Stability of two-dimensional initial boundary value problems using leap-frog type schemes”, Math. Comp. 33 (1979) no. 148, p. 1145-1155 | MR | Zbl

[3] S. Benzoni-Gavage & D. Serre - Multidimensional hyperbolic partial differential equations. First-order systems and applications, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, Oxford, 2007 | Zbl

[4] J.-F. Coulombel - “Fully discrete hyperbolic initial boundary value problems with nonzero initial data”, to appear in Confluentes Math. | DOI | Zbl

[5] J.-F. Coulombel - “Stability of finite difference schemes for hyperbolic initial boundary value problems”, SIAM J. Numer. Anal. 47 (2009) no. 4, p. 2844-2871 | DOI | MR

[6] J.-F. Coulombel - “Stability of finite difference schemes for hyperbolic initial boundary value problems”, in HCDTE lecture notes. Part I. Nonlinear hyperbolic PDEs, dispersive and transport equations, AIMS Ser. Appl. Math., vol. 6, Am. Inst. Math. Sci. (AIMS), Springfield, MO, 2013, 146 pages | MR

[7] J.-F. Coulombel & A. Gloria - “Semigroup stability of finite difference schemes for multidimensional hyperbolic initial boundary value problems”, Math. Comp. 80 (2011) no. 273, p. 165-203 | DOI | MR | Zbl

[8] E. Emmrich - “Convergence of the variable two-step BDF time discretisation of nonlinear evolution problems governed by a monotone potential operator”, BIT 49 (2009) no. 2, p. 297-323 | DOI | MR | Zbl

[9] E. Emmrich - “Two-step BDF time discretisation of nonlinear evolution problems governed by monotone operators with strongly continuous perturbations”, Comput. Methods Math. 9 (2009) no. 1, p. 37-62 | MR | Zbl

[10] L. Gårding - “Solution directe du problème de Cauchy pour les équations hyperboliques”, in La théorie des équations aux dérivées partielles, Colloques Internationaux du C.N.R.S., C.N.R.S., Paris, 1956, p. 71-90

[11] M. Goldberg & E. Tadmor - “Scheme-independent stability criteria for difference approximations of hyperbolic initial-boundary value problems. II”, Math. Comp. 36 (1981) no. 154, p. 603-626 | DOI | MR | Zbl

[12] B. Gustafsson, H.-O. Kreiss & J. Oliger - Time dependent problems and difference methods, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1995

[13] B. Gustafsson, H.-O. Kreiss & A. Sundström - “Stability theory of difference approximations for mixed initial boundary value problems. II”, Math. Comp. 26 (1972) no. 119, p. 649-686 | DOI | MR | Zbl

[14] E. Hairer, S. P. Nørsett & G. Wanner - Solving ordinary differential equations I. Nonstiff problems, Springer Series in Computational Mathematics, vol. 8, Springer-Verlag, Berlin, 1993 | Zbl

[15] E. Hairer & G. Wanner - Solving ordinary differential equations II. Stiff and differential-algebraic problems, Springer Series in Computational Mathematics, vol. 14, Springer-Verlag, Berlin, 1996 | DOI | Zbl

[16] H.-O. Kreiss - “Stability theory for difference approximations of mixed initial boundary value problems. I”, Math. Comp. 22 (1968), p. 703-714 | DOI | MR | Zbl

[17] H.-O. Kreiss & L. Wu - “On the stability definition of difference approximations for the initial-boundary value problem”, Appl. Numer. Math. 12 (1993) no. 1-3, p. 213-227 | DOI | MR | Zbl

[18] J. Leray - Hyperbolic differential equations, The Institute for Advanced Study, Princeton, N.J., 1953 | MR

[19] D. Michelson - “Stability theory of difference approximations for multidimensional initial-boundary value problems”, Math. Comp. 40 (1983) no. 161, p. 1-45 | DOI | MR | Zbl

[20] J. Oliger - “Fourth order difference methods for the initial boundary-value problem for hyperbolic equations”, Math. Comp. 28 (1974), p. 15-25 | DOI | MR | Zbl

[21] S. Osher - “Stability of difference approximations of dissipative type for mixed initial boundary value problems. I”, Math. Comp. 23 (1969), p. 335-340 | MR | Zbl

[22] S. Osher - “Systems of difference equations with general homogeneous boundary conditions”, Trans. Amer. Math. Soc. 137 (1969), p. 177-201 | DOI | MR | Zbl

[23] J. Rauch - “ 2 is a continuable initial condition for Kreiss’ mixed problems”, Comm. Pure Appl. Math. 25 (1972), p. 265-285 | DOI | MR | Zbl

[24] R. D. Richtmyer & K. W. Morton - Difference methods for initial-value problems. Theory and applications, Interscience Tracts in Pure and Applied Mathematics, vol. 4, Interscience Publishers John Wiley & Sons, Inc., New York-London-Sydney, 1967 | Zbl

[25] D. M. Sloan - “Boundary conditions for a fourth order hyperbolic difference scheme”, Math. Comp. 41 (1983), p. 1-11 | DOI | MR | Zbl

[26] J. C. Strikwerda & B. A. Wade - “A survey of the Kreiss matrix theorem for power bounded families of matrices and its extensions”, in Linear operators (Warsaw, 1994), Banach Center Publ., vol. 38, Polish Acad. Sci., Warsaw, 1997, p. 339-360 | MR | Zbl

[27] J. M. Thomas - “Discrétisation des conditions aux limites dans les schémas saute-mouton”, ESAIM Math. Model. Numer. Anal. 6 (1972) no. R-2, p. 31-44 | Numdam

[28] L. N. Trefethen - “Instability of difference models for hyperbolic initial boundary value problems”, Comm. Pure Appl. Math. 37 (1984), p. 329-367 | DOI | MR | Zbl

[29] L. N. Trefethen & M. Embree - Spectra and pseudospectra. The behavior of nonnormal matrices and operators, Princeton University Press, Princeton, N.J., 2005 | Zbl

[30] B. A. Wade - “Symmetrizable finite difference operators”, Math. Comp. 54 (1990) no. 190, p. 525-543 | DOI | MR | Zbl

[31] L. Wu - “The semigroup stability of the difference approximations for initial-boundary value problems”, Math. Comp. 64 (1995) no. 209, p. 71-88 | MR

Cited by Sources: